Alert archive / Virginia / Flash Flood Warnings in 2017
Flash Flood Warning 37, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 11, 2017, 8:47 PM EDT for Fairfax County, Prince William County, City of Manassas Park, Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2017, 8:47 PM EDT (00:47 UTC)
- Expired
- Aug 11, 2017, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Manassas Park, VA, Fairfax County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 18 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:00 PM EDT | FLASH FLOOD | 2 S Catharpin, VA | ROAD CLOSURE NEAR ARTEMUS RD AND PAGELAND LN |
| Aug 11, 9:00 PM EDT | FLASH FLOOD | Haymarket, VA | ROAD CLOSURE NEAR JAMES MADISON HWY AND JOHN MARSHALL HWY |
| Aug 11, 10:05 PM EDT | FLASH FLOOD | 2 S Catharpin, VA | ROAD CLOSURE NEAR ARTEMUS RD AND PAGELAND LN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612 WGUS51 KLWX 120047 FFWLWX VAC059-153-685-120345- /O.NEW.KLWX.FF.W.0037.170812T0047Z-170812T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Baltimore MD/Washington DC 847 PM EDT FRI AUG 11 2017 The National Weather Service in Sterling Virginia has issued a * Flash Flood Warning for... Western Fairfax County in northern Virginia... The northwestern City of Manassas Park in northern Virginia... Northwestern Prince William County in northern Virginia... * Until 1145 PM EDT * At 846 PM EDT, emergency management officials reported flash flooding near Route 29 and Manassas Battlefield. Up to three inches of rain have already fallen. Flash flooding is already occurring. * Some locations that may experience flooding include... Centreville, Bull Run, Haymarket, Sudley, Manassas Park and Gainesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3884 7745 3878 7745 3880 7769 3885 7768 $$ HSK
1 follow-up statement
864 WGUS71 KLWX 120218 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 1018 PM EDT FRI AUG 11 2017 VAC059-153-685-120228- /O.CAN.KLWX.FF.W.0037.000000T0000Z-170812T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fairfax VA-City of Manassas Park VA-Prince William VA- 1018 PM EDT FRI AUG 11 2017 ...THE FLASH FLOOD WARNING FOR WESTERN FAIRFAX AND NORTHWESTERN PRINCE WILLIAM COUNTIES AND THE NORTHWESTERN CITY OF MANASSAS PARK IS CANCELLED... The threat of rapid-life threatening flooding has ended, but the flood threat continues. A flood warning has been issued to replace the flash flood warning. LAT...LON 3884 7745 3878 7745 3880 7769 3885 7768 $$ HSK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:00 PM EDT, 5 hours 47 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM EDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Fri Aug 11 2017
.SYNOPSIS...A cold front will move through the area Saturday
evening and become stationary across the Carolinas early next
week. Weak high pressure builds over the area Sunday and holds
through the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...Strengthening srly flow has
allowed warm front to advance north and allow for substantial
breaks in the cloud cover. T-storms have developed over eastern
WV and expect convective cvrg to increase through the remainder
of the day and into the evening as air mass continues to
destabilize. Main forcing appears to be advancing warm front.
Can't completely rule out a severe t-storm given 0-6km shear
but CAPE values generally less than 1000 J/kg should keep that
threat to a minimum. Flash flooding threat also appears low. Showers
will likely linger well into the night across eastern areas but
diminish across western areas. Areas of low clouds and/or fog
can be expected overnight with stratus more common over
northeast MD and fog more likely west of the Blue Ridge.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...Morning low clouds
and fog will likely hinder sufficient destabilization for severe
t-storms before cdfnt crosses the area late in the day or
evening, but expect nmrs coverage of showers and t-storms
especially east of I-95 and over southern MD. Greatest risk for
flash flooding and severe wx appears over srn MD, the
Chesapeake Bay and the Delmarva. Showers should move east and
south of the area by Sat evening.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Uncertainty remains in place early next week with models diverging
on the track of a wave of low pressure progged to move east along
the stalled front to our south. The 0Z ECM continued to track it
further north, moving across our region, while others such as the
latest GFS and 0Z Canadian continue to allow high pressure to the
north to build south and generally dominate. However, even with the
drier solutions, an easterly flow may result in some clouds and
perhaps some upslope showers in the mountains. Overall, however,
temperatures will be near to perhaps a bit below normal early in the
week.
By Wednesday, high pressure dominates on most guidance including the
ECM, with temperatures starting to warm a bit. By late Thursday and
particularly Friday however, the high shifts off the coast and the
next front is approaching, with a gradually increasing risk of
showers and t-storms.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...Sct t-storms rest of
today into the evening. Low clouds and/or fog expected tonight
with MVFR/IFR cigs and vsbys. Another round of showers/t-storms
expected again Sat with fropa.
Depending on the strength of easterly flow and the path of a low
pressure system moving eastward along the front stalled to the
south, a period of sub VFR conditions may occur early next week due
either to low clouds or rain. Uncertainty remains high, however.
&&
.MARINE...
Srly winds will continue to strengthen today into this evening
with SCA conditions expected. Winds should diminish late
tonight. T-storms Sat may require SMWs.
Uncertainty exists regarding early next week on the strength of an
easterly flow as a front remains south of the region and a wave of
low pressure pushes east along it. However, at this time SCA
conditions are not expected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
531-536-538-539.
Small Craft Advisory until 3 AM EDT Saturday for ANZ532>534-
537-540>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...RCM
AVIATION...RCM/LFR
MARINE...RCM/LFRHazardous weather outlook, Aug 11, 6:11 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 611 PM EDT Fri Aug 11 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 611 PM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight There is an isolated threat for severe thunderstorms this evening. Locally damaging winds are possible along with the possibility of an isolated tornado. Localized flash flooding is also possible from heavy rainfall associated with thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-121000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 611 PM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight There is an isolated threat for severe thunderstorms this evening. Locally damaging winds are possible along with the possibility of an isolated tornado...especially near and east of the Blue Ridge Mountains. Localized flash flooding is also possible from heavy rainfall associated with thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this evening.
In the hours before
Local storm report, Aug 11, 7:44 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG 3 NE NOKESVILLE 38.73N 77.55W
08/11/2017 PRINCE WILLIAM VA 911 CALL CENTER
TREE DOWN ON POWER LINES NEAR NOKESVILLE RD AND BRISTOW
RD
&&
EVENT NUMBER LWX1702725
IMRLocal storm report, Aug 11, 7:49 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
749 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG MANASSAS 38.75N 77.49W
08/11/2017 CITY OF MANASSAS VA 911 CALL CENTER
TREE FELL INTO HOUSE IN THE 6800 BLOCK OF SAINT PAUL DR
&&
EVENT NUMBER LWX1702726
IMRLocal storm report, Aug 11, 7:55 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG 3 SSE MANASSAS 38.71N 77.45W
08/11/2017 PRINCE WILLIAM VA 911 CALL CENTER
PINEY AVE BLOCKED DUE TO DOWNED TREES
&&
EVENT NUMBER LWX1702727
IMRLocal storm report, Aug 11, 8:11 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM FLASH FLOOD 2 SW THE PLAINS 38.84N 77.80W
08/11/2017 FAUQUIER VA TRAINED SPOTTER
ONE FOOT OF RUNNING WATER ACROSS OLD TAVERN ROAD NEAR
U.S. ROUTE 17
&&
EVENT NUMBER LWX1702728
LEELocal storm report, Aug 11, 8:35 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
835 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLOOD 2 S BUCKTON 38.93N 78.25W
08/11/2017 WARREN VA 911 CALL CENTER
STOKES ROAD NEAR RIDGEWAY ROAD CLOSED DUE TO HIGH
WATER.
&&
EVENT NUMBER LWX1702729
BJLLocal storm report, Aug 11, 8:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLOOD 2 WNW RIVERSIDE 38.92N 78.25W
08/11/2017 WARREN VA 911 CALL CENTER
STOKES AIRPORT ROAD CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX1702730
BJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:11 PM EDT | Flash Flood Warning | LWX | Fauquier | 3 hr |
| Aug 11, 9:51 PM EDT | Special Marine Warning | LWX | 114 min | |
| Aug 11, 9:52 PM EDT | Small Craft Advisory | LWX | 4 hr | |
| Aug 11, 10:18 PM EDT | Areal Flood Warning | LWX | Fairfax, Prince William, City of Manassas, City of Manassas Park | 6 hr |
| Aug 11, 11:24 PM EDT | Special Marine Warning | LWX | 96 min | |
| Aug 11, 11:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| Aug 12, 12:57 AM EDT | Special Marine Warning | LWX | 63 min | |
| Aug 12, 4:27 AM EDT | Areal Flood Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 5 hr |
| Aug 12, 6:58 AM EDT | Special Marine Warning | LWX | 92 min | |
| Aug 12, 9:25 AM EDT | Areal Flood Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 6 hr |
| Aug 12, 5:58 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 47 min |
| Aug 12, 6:25 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 12, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 17 min |
| Aug 12, 6:34 PM EDT | Special Marine Warning | LWX | 116 min | |
| Aug 12, 7:32 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Falls Church | 43 min |
| Aug 12, 7:43 PM EDT | Special Marine Warning | LWX | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.